Calcium Channel Blocker Toxicity in a Cirrhotic Patient
Panagis Galiatsatos*, Dachelle Johnson, Ryan E Childers, Deeptankar Demazumder and Sammy Zakaria
Department of Medicine, Johns Hopkins Bayview Medical Center, Johns Hopkins University School of Medicine, Baltimore, USA
- Corresponding Author:
- Panagis Galiatsatos
Department of Medicine
Johns Hopkins Bayview Medical Center
4940 Eastern Avenue, Baltimore, USA
Tel: 410- 550-0526
E-mail: [email protected]
Received date: November 08, 2012; Accepted date: December 17, 2012; Published date: December 19, 2012
Citation: Galiatsatos P, Johnson D, Childers RE, Demazumder D, Zakaria S (2013) Calcium Channel Blocker Toxicity in a Cirrhotic Patient. Cardiol Pharmacol 2:106. doi:10.4172/2329-6607.1000106
Copyright: © 2013 Galiatsatos P, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Objective To report a case of profound bradycardia as a result of verapamil toxicity due to impaired metabolism in acirrhotic patient. Case report A 57 year old man with cirrhosis presented with weakness and syncope and a heart rate of twenty beats per minute (bpm). Despite treatment with transcutaneous cardiac pacing, he developed a systole and required eight minutes of cardiopulmonary resuscitation before circulation was restored. After reviewing his medication list, verapamil toxicity was suspected as the etiology for his cardiovascular collapse because of the drug’s poor metabolic clearance in hepatic dysfunction. He was treated for calcium channel blocker toxicity, with calcium, insulin and dextrose infusions. By the seventh day, his blood pressure and heart rate were stable without invasive interventions. However, his liver was unable to recover from the initial shock, leading to the patient’s death. Discussion Calcium Channel Blocker (CCB) toxicity is associated with significant morbidity and mortality and is often diagnosed at the time of presentation (e.g. history of overdose). Treatment options include calcium infusion, which can lead to improvements in conduction, inotropy, and blood pressure; and high-dose insulin, which improves myocardial metabolism. These therapies were implemented in the patient, leading to hemodynamic stability, even in the setting of cirrhosis. Conclusion Caution is warranted when prescribing calcium channel blockers, such as verapamil, to patients with cirrhosis, since hepatic clearance will most likely be impaired, and may be associated with adverse events. If cirrhotic patients develop CCB toxicity, management is difficult, with few reports of specific treatment strategies.